Communications in Analysis and Geometry

Volume 25 (2017)

Number 3

Mutations and short geodesics in hyperbolic 3-manifolds

Pages: 625 – 683



Christian Millichap (Department of Mathematics, Linfield College, McMinnville, Oregon, U.S.A.)


In this paper, we explicitly construct large classes of incommensurable hyperbolic knot complements with the same volume and the same initial (complex) length spectrum. Furthermore, we show that these knot complements are the only knot complements in their respective commensurability classes by analyzing their cusp shapes.

The knot complements in each class differ by a topological cutand- paste operation known as mutation. Ruberman has shown that mutations of hyperelliptic surfaces inside hyperbolic 3-manifolds preserve volume. Here, we provide geometric and topological conditions under which such mutations also preserve the initial (complex) length spectrum. This work requires us to analyze when least area surfaces could intersect short geodesics in a hyperbolic 3-manifold.

Received 12 September 2014

Published 13 September 2017